Polycystic ovaries and risks of the Pill

Dated:   

Polycystic ovary syndrome (PCOS) is a condition that affects how a woman’s ovaries work and affects millions of women in the UK.

Medical Compensation

It has been reported in the Canadian Medical Association Journal that women who suffer from PCOS and who take the birth control pill have twice the risk of blood clots than do other women on the Pill.

Dr. Christopher McCartney, an associate professor at the University of Virginia School of Medicine (who was not involved in the research) has said that for many women with PCOS, the risks will be small, but that for some women, the risks might be high enough to say that they really shouldn't use the Pill, such as for women over 35 or those that smoke.

There are 3 features which lead to a woman being diagnosed with PCOS. Even if only 2 of them are present, this is enough to confirm the diagnosis. The features of PCOS include:
  • a number of cysts that develop around the edge of the ovaries (polycystic ovaries)
  • a failure in the release of eggs from the ovaries (ovulation)
  • a higher level of male hormones than normal, or male hormones that are more active than normal

These can lead to the following symptoms:
  • excessive body hair (hirsutism)
  • irregular or light periods
  • problems getting pregnant (infertility)
  • weight gain
  • acne
  • hair loss from the head

Women who suffer PCOS are often treated with oral contraceptives, many of whose labels already include warnings about blood clots.

One of the most common types of venous thromboembolism is deep vein thrombosis (DVT). This is a serious condition where a blood clot forms in the deep veins of the legs, pelvis, and sometimes other areas like the arms. It can be life threatening if the clot breaks away and travels in the blood until it lodges in an artery blocking the blood flow to the lungs. This is known as a Pulmonary Embolism (PE) and requires immediate treatment as it can be fatal. However, none of the cases of blood clots in the study were fatal.

Because women with PCOS already tend to have more heart disease risk factors, researchers wanted to see if the Pill added an additional risk.

They used medical and pharmacy information from a large health insurance database, including 43,500 women with PCOS.

On average, over the course of a particular year, about 24 out of every 10,000 women with PCOS taking the Pill were diagnosed with a blood clot, compared to about 11 out of every 10,000 women without the disorder using the contraceptive.

The study could not say for sure why women with PCOS are more likely to have a blood clot although Dr McCartney said he suspects that obesity has something to do with it.

At the beginning of the study in 2001 the percentage of women with and without PCOS who were obese was the same - about 13% - but by the end of the study in 2009, 33% of women with PCOS and 21% of women without the disorder were obese.

"Weight not only contributes to the risks associated with the Pill, it also contributes to some of the symptoms of PCOS and some of the metabolic problems associated with PCOS," he added.

However, it should be remembered that the risk of developing a blood clot, even among women with PCOS, is still considered small, and shouldn't necessarily discourage women from taking the Pill.

Steven Bird, the lead author of the study and an epidemiologist with the U.S. Food and Drug Administration, said that the importance of the findings is to raise awareness among women and their doctors that there is an increased risk for them if they take the Pill.

Symptoms of a DVT can be mild. You may have a swollen or red leg that is warm to touch. It may or may not be painful, and you may think that you simply have a cramp in your leg, when in fact these are symptoms of an embolism. Breathlessness, chest pain, shoulder pain and/or coughing up blood could mean that you have a PE.

Your medical team would be expected to recognise these signs and symptoms and to act immediately by starting blood thinners (anticoagulation therapy) in an attempt to dissolve the clot.

Unfortunately, there are occasions when health care professional make mistakes. They may fail to properly take into consideration that the combined oral contraceptive pill (COCP) is being taken, or there may be a failing to stop the prescription of COCP. There may also be a failure to advise of the signs and symptoms of DVT and pulmonary embolism. The doctor or nurse may be dismissive of the presenting symptoms and wrongly diagnosing phlebitis/thrombophlebitis. Alternatively there could also be a failing to undertake further investigations such as referring for D-dimer testing or ultrasound scanning, which would confirm the presence of a DVT very quickly and would potential avoid a fatal pulmonary embolism.


To find out how we could help you please make a no-obligation enquiry or call freephone: 0808 129 3320.




News Archive


Get In Touch